Alert archive / Minnesota / Special Weather Statements in 2019

Special Weather Statement, NWS La Crosse, WI

September 3, 2019Houston County, Minnesota

NWS La Crosse, WI issued this special weather statement at Sep 3, 2019, 1:21 AM CDT for Houston County, Minnesota. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 3, 2019, 1:21 AM CDT (06:21 UTC)
Expired
Sep 3, 2019, 2:15 AM CDT
In force
54 min
Issued by
NWS La Crosse, WI

County Houston County, MN

The radar

The La Crosse radar (KARX), 37 km from the middle of the area, began a volume at 06:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 6.4 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2019-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 44 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2019-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 187 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
44 J/kg
Mixed-layer CIN
-273 J/kg
Mixed-layer LCL
957 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
187 m²/s²
0-3 km storm-relative helicity
380 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

473 
WWUS83 KARX 030621
SPSARX

Special Weather Statement
National Weather Service La Crosse WI
121 AM CDT Tue Sep 3 2019

IAZ010-011-MNZ096-030715-
Winneshiek-Allamakee-Houston-
121 AM CDT Tue Sep 3 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN ALLAMAKEE...
NORTHEASTERN WINNESHIEK AND HOUSTON COUNTIES...

At 120 AM CDT, radar indicated strong thunderstorms were located
along a line extending from Houston to near Mabel to Harmony.
Movement was southeast at 40 mph.

Wind gusts of 50 to 55 mph and half inch hail are possible with these
storms.

These storms will be near...
  Houston around 125 AM CDT.
  Caledonia and Spring Grove around 130 AM CDT.
  Hokah around 135 AM CDT.
  Brownsville around 140 AM CDT.
  
Other locations impacted by these storms include Hanover, Riceford, 
Red Barn Campground, Locust and Sattre.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in La Crosse.

LAT...LON 4350 9207 4350 9173 4372 9173 4385 9158
      4385 9129 4378 9124 4361 9127 4358 9123
      4354 9125 4352 9122 4345 9123 4341 9120
      4337 9122 4332 9112 4332 9175
TIME...MOT...LOC 0620Z 301DEG 36KT 4378 9156 4356 9181 4353 9202 

$$

Rieck

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at Sep 2, 11:08 PM CDT, 2 hours 13 minutes earlier.

Area forecast discussion, Sep 2, 11:08 PM CDT, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1108 PM CDT Mon Sep 2 2019

.SHORT TERM...(This evening through Tuesday)
Issued at 258 PM CDT Mon Sep 2 2019

Early afternoon analysis showed a somewhat diffuse surface boundary
extended west to east across the forecast area, which could trigger
some lighter showers into early evening. Much farther northwest, a
shortwave trough continued to dig southeast into northeast Montana
and northwest North Dakota and had led to a pretty good MCS just
ahead of it. Will need to watch how far north a MUCAPE gradient
builds (current guidance suggests somewhere near the I-94 corridor),
as the MCS should continue east/southeast along it, eventually
reaching the forecast area during the late night/early morning
hours. Plenty of deep layer shear will be present, along with steep
mid-level lapse rates, for a damaging wind and hail threat. However,
fairly strong capping and time of arrival could limit the overall
threat somewhat. That said, do expect a strong low level jet and
moisture transport to get going just ahead of the MCS, which along
with triggering some more convection, could keep the boundary layer
mixed just enough to allow stronger winds to reach the surface. As
is always the case with strong moisture transport, will also need to
watch for a heavy rain and localized flooding threat, especially
with warm cloud depths over 4 km and precipitable water values near
1.75". CAMs do seem to keep the convection fairly progressive moving
through, but will need to watch that a remnant outflow boundary
doesn't serve as a focus for some training storms. The good news is
that the area isn't particularly primed for flash flooding.

A surface cold front will then be moving through behind the MCS
Tuesday morning and could lead to some lingering showers and storms.
In addition, breezy northwesterly winds will persist behind the
front and will begin to usher in some cooler air. That said, high
temperatures Tuesday still look to be in the 70s to lower 80s.

.LONG TERM...(Tuesday night through Monday)
Issued at 258 PM CDT Mon Sep 2 2019

Main forecast concerns in the long term are on chances for showers
and thunderstorms on Thursday.

High pressure builds into the region Tuesday night providing dry and
quiet weather. The pressure gradient over the region Tuesday night
should keep any valley fog development in check. The dry and quiet
weather will persist into Wednesday with the high in control. The
next chance for showers and thunderstorms arrives on Thursday as
a shortwave trough moves through the region in northwest flow
aloft. High pressure then returns Friday into Friday night as
northwest flow continues across the Upper Mississippi River
Valley. Forecast confidence drops considerably going into next
weekend with forecast models showing differing solutions. We
could see rain chances return Saturday into Sunday, especially if
the ECMWF solution holds.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1107 PM CDT Mon Sep 2 2019

The line of convection has sped up as it has approached the area
this evening and now looks like it will move past both airports
very early during the overnight hours. In fact, it could be past
KRST by 03.06Z, but still close enough to include some mention. It
should then move past KLSE by about 03.08Z or so. Expecting MVFR
conditions as the line goes through and for a while behind it
before conditions improve back to VFR by about the middle of the
morning. Gusty southwest winds ahead of an approaching cold front
will go around to the west and continue to be gusty through the
afternoon.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...CJA
LONG TERM...Wetenkamp
AVIATION...04
Hazardous weather outlook, Sep 2, 4:03 PM CDT, 9 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
403 PM CDT Mon Sep 2 2019

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-031200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
403 PM CDT Mon Sep 2 2019

This Hazardous Weather Outlook is for parts of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Tonight

Severe thunderstorms are looking likely after midnight with the
greatest threat generally along and north of Interstate 90.
Hazards include damaging winds, large hail, and possibly heavy
rain which could lead to localized flooding. Main threat time
looks to be between 1 AM and 6 AM.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Storms may be on going early Tuesday morning. A few could be
severe with damaging winds and locally heavy rain.

Thunderstorms a possible again on Thursday.

.SPOTTER INFORMATION STATEMENT...

Due to the storms impacting the area overnight, widespread
spotter activation is not expected. Reports of wind damage and
heavy rainfall would be appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

In the hours before

Special weather statement, Sep 3, 12:25 AM CDT, 56 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1225 AM CDT Tue Sep 3 2019

MNZ086-087-094-095-030630-
Olmsted-Dodge-Fillmore-Mower-
1225 AM CDT Tue Sep 3 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN OLMSTED...
MOWER...SOUTHERN DODGE AND WESTERN FILLMORE COUNTIES...

At 1224 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Eyota to near Stewartville to near
Blooming Prairie. Movement was southeast at 35 mph.

Winds in excess of 40 mph and nickel size hail are possible with
these storms.

Locations impacted include...
Austin, Preston, Stewartville, Chatfield, Spring Valley, Grand
Meadow, Brownsdale, Lyle, Fillmore, Lansing, Pleasant Grove and
Washington.

LAT...LON 4393 9304 4394 9208 4385 9208 4385 9207
      4350 9208 4350 9305
TIME...MOT...LOC 0524Z 326DEG 30KT 4399 9231 4385 9257 4385 9301

Rieck
Local storm report, Sep 3, 12:26 AM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1226 AM CDT TUE SEP 3 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1216 AM     HAIL             KASSON                  44.03N 92.75W
09/03/2019  E0.88 INCH       DODGE              MN   PUBLIC

            REPORTED NICKEL SIZE HAIL.

&&
Local storm report, Sep 3, 12:31 AM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1231 AM CDT TUE SEP 3 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1223 AM     TSTM WND GST     ROCHESTER AIRPORT       43.90N 92.49W
09/03/2019  M59 MPH          OLMSTED            MN   ASOS

&&
Local storm report, Sep 3, 12:46 AM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1246 AM CDT TUE SEP 3 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 AM     HAIL             STEWARTVILLE            43.86N 92.49W
09/03/2019  E0.75 INCH       OLMSTED            MN   PUBLIC

            PENNY SIZED HAIL. REPORT VIA KTTC.

&&
Special weather statement, Sep 3, 12:47 AM CDT, 34 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1247 AM CDT Tue Sep 3 2019

MNZ087-095-030645-
Olmsted-Fillmore-
1247 AM CDT Tue Sep 3 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN OLMSTED
AND FILLMORE COUNTIES...

At 1246 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles southeast of St. Charles to near
Wykoff to near Grand Meadow. Movement was southeast at 45 mph.

Wind gusts of 50 to 55 mph and penny size hail are possible with
these storms.

Locations impacted include...
Preston, Stewartville, Chatfield, Spring Valley, Rushford, Harmony,
Lanesboro, Fillmore,Pleasant Grove, and Newburg.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4386 9247 4389 9228 4394 9208 4385 9208
      4385 9177 4384 9173 4350 9173 4350 9245
      4383 9245 4384 9247
TIME...MOT...LOC 0546Z 312DEG 40KT 4389 9200 4374 9221 4376 9249

Rieck
Special weather statement, Sep 3, 1:21 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service La Crosse WI
121 AM CDT Tue Sep 3 2019

IAZ010-011-MNZ096-030715-
Winneshiek-Allamakee-Houston-
121 AM CDT Tue Sep 3 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN ALLAMAKEE...
NORTHEASTERN WINNESHIEK AND HOUSTON COUNTIES...

At 120 AM CDT, radar indicated strong thunderstorms were located
along a line extending from Houston to near Mabel to Harmony.
Movement was southeast at 40 mph.

Wind gusts of 50 to 55 mph and half inch hail are possible with these
storms.

These storms will be near...
  Houston around 125 AM CDT.
  Caledonia and Spring Grove around 130 AM CDT.
  Hokah around 135 AM CDT.
  Brownsville around 140 AM CDT.

Other locations impacted by these storms include Hanover, Riceford,
Red Barn Campground, Locust and Sattre.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in La Crosse.

LAT...LON 4350 9207 4350 9173 4372 9173 4385 9158
      4385 9129 4378 9124 4361 9127 4358 9123
      4354 9125 4352 9122 4345 9123 4341 9120
      4337 9122 4332 9112 4332 9175
TIME...MOT...LOC 0620Z 301DEG 36KT 4378 9156 4356 9181 4353 9202

Rieck

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 11:12 PM CDTSpecial Weather StatementARXBuffalo63 min
Sep 2, 11:53 PM CDTSpecial Weather StatementARXBuffalo, Clark, Jackson, Taylor, Trempealeau52 min
Sep 3, 12:06 AM CDTSevere Thunderstorm WarningARXClark, Taylor39 min
Sep 3, 2:18 AM CDTSevere Thunderstorm WarningARXCrawford42 min
Sep 3, 3:15 AM CDTSpecial Weather StatementARXGrant60 min
Sep 2, 11:35 PM CDTSevere Thunderstorm WarningARXDodge40 min
Sep 3, 12:25 AM CDTSpecial Weather StatementARXFillmore, Mower65 min
Sep 3, 12:47 AM CDTSpecial Weather StatementARXFillmore58 min

Nearby

Special Weather Statements in Minnesota, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.